Minnesota, 2019

Flood in Minnesota, March 27 to 31, 2019

March 27 to 31, 2019 · NWS ABR · 1 event in 1 county or zone

Snow melt water brought flooding to the Mustinka River and 12-Mile Creek in west central Minnesota in late March. 6 feet above flood stage from Wheaton to above Wheaton on the creek and river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snow melt water brought flooding to the Mustinka River and 12-Mile Creek in west central Minnesota in late March. The water rose to just above to nearly 2.6 feet above flood stage from Wheaton to above Wheaton on the creek and river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 26, 11:53 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 26, 11:53 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1253 AM CDT Wed Mar 27 2019

.UPDATE...
Issued at 1251 AM CDT Wed Mar 27 2019

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 950 PM CDT Tue Mar 26 2019

Getting reports now of dense fog along the North Dakota border
west of the James River Valley, therefore went ahead and issued a
Dense Fog Advisory for that area. No other changes to the forecast
at this time.

UPDATE Issued at 920 PM CDT Tue Mar 26 2019

No major changes to the forecast this evening. Continuing to
monitor for fog development, but so far it has been minimal. No
changes made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 231 PM CDT Tue Mar 26 2019

River and overland flooding continues. See our latest Flood Warnings
and Statements for ongoing conditions. Going into the late afternoon
hours with clouds still over portions of northeastern SD. However,
they are quickly eroding over our southwestern counties. The main
story for tonight will be another round of fog set up across north
central SD with vis expected to fall below 2 miles. Given the
abundant cloud cover today, we've had less snow melt. This snow
still on the ground will act to keep temperatures down a few degrees
Wednesday afternoon. Despite this, it will likely be the warmest day
we've day so far this year, with a large contrast in temperatures
from north to south. While most locations will top out in the low to
mid 50s, temperatures along and west of the Missouri River should
top out in the mid 50s to low 60s. The warmest air will be overhead
tonight, with 850mb temperatures rising to 10-16C by 06Z as low
pressure nears from the west. Downslope S-SSW winds of 15-20kts with
a few gusts nearing 30kts will be possible tonight, ahead of the
nearing trough/cold front. The cold front exits east-southeast by
late Wednesday morning, with cold air returning. 850mb temperatures
by daybreak Thursday will range from -5 to +1C.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 231 PM CDT Tue Mar 26 2019

Sfc high pressure and an arctic front drop down from Canada on
Thursday. A few rain and snow showers will be possible at the edge
of this front and some additional shortwave energy in north central
SD. Temperatures will fall below normal again for the remainder of
the period with a reinforcing shot of cold air under an upper trough
late Friday/Saturday. Any chances for light precip will be confined
to central SD until next week when low pressure shifts into the
Plains. However, there is still much disagreement between models
regarding timing and extent of any systems the first week of April.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1251 AM CDT Wed Mar 27 2019

Areas of fog with IFR/MVFR vsbys and cigs will be found across
mainly the northern part of the area overnight into Wednesday
morning. Otherwise, VFR conditions will prevail through the TAF
period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 10 AM CDT /9 AM MDT/ this morning for
     SDZ003>005-009-010-015.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...KF
LONG TERM...Wise
AVIATION...Dorn
Hazardous weather outlook, Mar 26, 10:43 AM CST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1143 AM CDT Tue Mar 26 2019

SDZ003>006-009-010-015>017-034-271645-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Sully-
1143 AM CDT Tue Mar 26 2019 /1043 AM MDT Tue Mar 26 2019/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.

Areas of dense fog will be possible tonight, reducing visibility to
one quarter of a mile or less at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of dense fog will be possible into Wednesday morning, reducing
visibility to one quarter of a mile or less at times.

Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-018>023-033-035>037-045-048-051-271645-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1143 AM CDT Tue Mar 26 2019 /1043 AM MDT Tue Mar 26 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traverse

When
March 27, 12:15 AM CST to March 31, 11:59 PM CST
Where
Traverse County, 2.41 mi W of Wheaton Arpt to 4.38 mi SW of Dumont
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.780, -96.600

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814066.